Thunderstorm Wind, Pike
- When
- August 11, 5:45 PM CST
- Where
- Pike County, 0.59 mi E of China Grove
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.030, -85.940
The northwesterly flow pattern remained active across Central Alabama, bringing outflow boundaries and cloud cover to much of the area. On the afternoons of Thursday, August 11 and Saturday, August 13, outflow and differential heating boundaries aided in the development of pulse thunderstorms in a moist and unstable air mass over southeastern portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The northwesterly flow pattern remained active across Central Alabama, bringing outflow boundaries and cloud cover to much of the area. On the afternoons of Thursday, August 11 and Saturday, August 13, outflow and differential heating boundaries aided in the development of pulse thunderstorms in a moist and unstable air mass over southeastern portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 11, 5:28 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 628 PM CDT THU AUG 11 2011 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... REMNANTS OF DECAYED OVERNIGHT MCS ARE NOW IN GA. LESSOR SYSTEM WENT INTO W MS. BETTER CONVECTIVE SYSTEM TODAY OVER N TX/OK/INTO AR. HOWEVER...THIS SYSTEM SHOULD REMAIN WELL WEST OF C AL WITH THE CURRENT UPPER STEERING FLOW THIS AFTERNOON AND TONIGHT AFFECTING POSSIBLY PORTIONS OF LA/MS. ANY ADDITIONAL CONVECTION TODAY SHOULD NOT BE VERY STRONG AS ATMOSPHERE WAS PRETTY WORKED OVER EARLY ON WITH SEVERE PARAMETERS GREATLY AFFECTED...ALONG WITH SIGNIFICANT OUTFLOW BOUNDARY THAT TRAVERSED THE SOUTHEAST THIRD OF THE AREA AND HAS MOVED AWAY FROM THE CWA. FRIDAY SHOULD GO BACK TO MORE OF A ROUTINE SUMMER DAY WITH LOW DIURNALLY DRIVEN POPS MAINLY WITH THE HEAT OF THE DAY. THIS MEANS WARMER TEMPERATURES FOR FRIDAY. ON SATURDAY...POSSIBLY ONE MORE VERY WARM DAY. HOWEVER...SOME UNCERTAINTY IS IN THIS TEMPERATURE FORECAST AS IT IS HIGHLY DEPENDENT ON THE TIMING OF THE PRE-FRONTAL TROUGH COMING IN ON SATURDAY. IF IT COMES IN EARLIER THAN EXPECTED THAN OUR OPPORTUNITY FOR HEATING WILL BE LOST AND SO WILL SOME OF OUR SEVERE CHANCES. A FEW STRONG STORMS ARE A POSSIBILITY FOR THE EXPECTED AFTERNOON ACTIVITY. AS THE UPPER LOW MOVES ACROSS THE UPPER MIDWEST INTO THE GREAT LAKES LATE SATURDAY INTO SUNDAY... THIS WILL YIELD A MORE PROGRESSIVE UPPER FLOW TO AIDE IN USHERING THE SURFACE FRONT THROUGH CENTRAL ALABAMA. BY NO MEANS IS THIS FRONT EXPECTED TO BRING COLD TEMPERATURES...BUT NOT AS HUMID AND SOMEWHAT MILDER AIR WILL STILL BE A WELCOME CHANGE TO THE CONDITIONS OF LATE. THE RESULTING SURFACE RIDGE THAT DEVELOPS LOOKS TO KEEP US RAIN FREE FOR THE FIRST HALF OF THE WEEK...WITH EARLY MONDAY THROUGH EARLY TUESDAY CONDITIONS ALMOST KINDA NICE. 08/MNK && .AVIATION... 00Z TAF DISCUSSION. CURRENTLY WATCHING SCATTERED STORMS DEVELOP ACROSS PORTIONS OF CENTRAL ALABAMA. ONLY ANTICIPATE THUNDERSTORMS TO AFFECT TOI THROUGH 01Z. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE FIRST PORTIONS OF THE EVENING HOURS. LOOK FOR MVFR VIS TO DEVELOP FOR MOST SITES BY MIDNIGHT LASTING THROUGH 13Z. BIG QUESTION WILL BE BOUNDARY LAYER WINDS AND HOW MUCH FOG WILL ACTUALLY DEVELOP. DURING THE AFTERNOON HOURS TOMORROW...DAYTIME HEATING MAY ALLOW SOME ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP. UNCERTAINTY REMAINS HIGH AS TO WHO WILL BE AFFECTED AND WHEN...SO WENT AHEAD AND PUT IN CB FOR ALL SITES. 73/27 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 535 PM CDT THU AUG 11 2011 ALZ011>015-017>050-121130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 535 PM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM THIS EVENING FOR AREAS ALONG AND WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20/59. MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY. THE THREAT WILL BE WIND GUSTS OF 40 TO 60 MPH. AT THIS TIME...IT APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF THE AFTERNOON INTO THE EARLY EVENING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED OVER THE WEEKEND.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT THU AUG 11 2011
ALZ021-029-111845-
CLEBURNE AL-RANDOLPH AL-
106 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND SOUTHEASTERN
CLEBURNE COUNTIES UNTIL 145 PM CDT...
AT 106 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FOSTERS CROSS ROADS...OR 12 MILES SOUTH OF
HEFLIN...MOVING EAST AT 20 MPH.
WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WEDOWEE...
MORRISON CROSS ROADS...
CRYSTAL LAKE...
RANBURNE...
TENNANT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3315 8565 3330 8565 3331 8564 3332 8565
3349 8564 3350 8568 3356 8568 3359 8532
3320 8525
TIME...MOT...LOC 1806Z 268DEG 18KT 3347 8556
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT THU AUG 11 2011
ALZ045-047-048-111900-
LEE AL-MACON AL-RUSSELL AL-
118 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSSELL...
NORTHEASTERN MACON AND SOUTHWESTERN LEE COUNTIES UNTIL 200 PM CDT...
AT 118 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NOTASULGA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TUSKEGEE...
LAKE TUSKEGEE...
TUSKEGEE NATIONAL FOREST...
SOCIETY HILL...
UPHAPEE CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3228 8542 3248 8583 3249 8582 3250 8580
3253 8580 3259 8577 3258 8571 3260 8571
3260 8570 3263 8569 3250 8529
TIME...MOT...LOC 1818Z 306DEG 15KT 3252 8567
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU AUG 11 2011
ALZ037-043-112345-
ELMORE AL-TALLAPOOSA AL-
555 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA AND
NORTHEASTERN ELMORE COUNTIES UNTIL 645 PM CDT...
AT 553 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MARTIN LAKE AT KOWALIGA...OR 7 MILES EAST OF
EQUALITY...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MARTIN LAKE AT KOWALIGA...
MARTIN DAM...
STILL WATERS RESORT...
TALLAPOOSA CITY...
MAXWELL GUNTER RECREATION AREA...
&&
LAT...LON 3260 8570 3258 8571 3258 8579 3251 8580
3249 8582 3249 8584 3275 8607 3276 8601
3280 8600 3282 8602 3288 8601 3289 8600
3270 8569
TIME...MOT...LOC 2255Z 311DEG 21KT 3277 8598
27SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT THU AUG 11 2011
ALZ011-014-120000-
MARION AL-WINSTON AL-
612 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON AND MARION
COUNTIES UNTIL 700 PM CDT...
AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF MOULTON TO
10 MILES SOUTHEAST OF RUSSELLVILLE TO 7 MILES EAST OF RED BAY...AND
MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
HAMILTON...
BRUSHY LAKE...
HACKLEBURG...
NEEDMORE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3430 8710 3420 8710 3410 8747 3406 8821
3426 8819 3433 8817
TIME...MOT...LOC 2312Z 327DEG 11KT 3445 8716 3438 8760
3441 8801
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU AUG 11 2011
ALZ046-049-120030-
BULLOCK AL-PIKE AL-
645 PM CDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE AND SOUTHWESTERN
BULLOCK COUNTIES UNTIL 730 PM CDT...
AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF BEANS CROSSROADS...OR 14 MILES EAST OF
MEADVILLE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TROY...
BEANS CROSSROADS...
LINWOOD...
TROY UNIVERSITY...
BANKS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3168 8591 3196 8606 3197 8600 3206 8600
3212 8589 3187 8566 3186 8567 3181 8567
TIME...MOT...LOC 2342Z 328DEG 12KT 3199 8592
73The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Several trees and powerlines were knocked down the Walnut Hill near the intersection of County Roads 50 and 49.
The south end zone fence was blown down and stadium lights received damage at the Hohenburg Football stadium.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343742, 343743, 343744.